Delivery driver errors continue to concern
Dispensing errors involving delivery drivers made up 5% of incidents reported to the NPA in the first three months of 2018. The ndings are in the latest NPA Medication Safety Of cer’s (MSO) patient safety report, published last month. The NPA acts as MSO for all pharmacy businesses with fewer than 50 branches in England, in an arrangement with the Department of Health and Social Care.
The most common errors in the most recent report included medication delivered to the wrong address and standard operating procedures (SOPs) for delivery drivers either not followed or incorrectly followed.
One incident of medication delivered to the wrong patient due to similar-looking and/or similar-sounding names led to hospitalisation.
Another incident occurred whereby a temporary delivery driver posted medicines through the letterbox of a patient not at home. The delivery driver had not read the pharmacy SOPs and not gained consent from the patient.
Many incidents involving Controlled Drug (CD) formulation were also picked up in the report. Examples include buprenorphine tablets being confused with the oral lyophilisate, and tramadol standard-release capsules being confused with the modi ed-release capsules.Other trends included medicines dispensed in error because of confusion over brand names, including Vensir (venlafaxine) and Viazem (diltiazem), and Zestoretic (lisinopril/hydrochlorothiazide) and Zestril (lisinopril).
Work and environment factors continued to be the main contributors to patient safety incidents in the three months to March, accounting for 47% of errors. The majority – 52% – of all incident reports to the NPA continue to involve “no harm” to the patient, while 34% were reported as “near misses”.
To read a full copy of the NPA’s report for January-March 2018 visit www.npa.co.uk
Any questions regarding self-checking, patient safety and SOPs, can be directed to the pharmacy team on 01727 891 800 or email at: email@example.com